Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Raised Liver ALT enzymes.
Mar 26, 2014

Hi there,

I was wondering if you could help me. I am 30 and I have been positive for around 7 years, although I found out in 2009. I started taking Atripla in 2012. I was undetectable in 2 weeks. My CD4 is over 600. However in the last 10 months or so I keep getting elevated ALT liver enzymes. I was told by my doctor it should be below 40. I keep getting results of 60 - 80 then they go down again to below 40 then they increase again in the next tests every 3 months or so. I had my routine blood tests at the end of February and my ALT was 60. 2 weeks later they repeated my liver tests to which it was 63! My clinic want me to see my doctor. I have had a liver ultrasound in the past when this happened before in 2013 which came back as no problems at all and recently I had a full check up including HEP B and C test. Which are negative.

My doctor really wants to see me. But the usual situation is I have to wait for a few weeks to see her as it's a night mare getting an appointment. This is causing me stress as I think it's the Atripla raising my ALT. I also get a dull (bare able) ache around my liver when I think it will be raised again. The highest it has ever been is 80 but that was in 2013. I don't do drugs, I am not a heavy drinker or take steroid nor do I take Milk Thistle. My clinic tell me it's not that high but they keep making me worried.

Does Atrilpa effect your ALT enzymes? Is this a common problem after taking the Meds for over a year? As I think this coincides with me starting Atripla. I think my doctor will want to change my meds or do further tests? Should I be worried as I already am especially as I get this dull ache which I have had before around my liver?

My clinic also tell me that raised Liver ALT is normal in patients who are new to Atripla not patients who have been taking it a while.

I would just like some info as this is stressing me out not knowing and waiting for this appointment.

Thanks for your advice.

Regards,

Lee

Response from Dr. Henry

Atripla doesnt often directly cause chemical hepatitis though it can occasionally. More common cause are fatty liver (gaining weight can contribute to that some). HIV infection may predispose to that condition which is extremely common in western countries. Diet can contribute. Gall bladder dysfunction can also contribute as can a range of other causes of mild hepatitis (including other drugs and alcohol as you mention). Untreated HIV infection is also hard on the liver. A switch to an alternative particular HIV regimen can not be, with anyconfidence, predicted to improve the liver enzyme situation based on studies or general experience (other HIV regimen may have similar rates of liver issues-low but not zero). Your situation is actually fairly common on a variety of regimens. Higher levels of enzyme elevations or signs of actual liver dysfunction (such as increased bilirubin for patients not on atazanavir) are more clinically worrisome. Ultrasound is only moderately sensitive at picking up mild hepatic steatosis. In some cases with fatty liver even low amounts of alcohol can cause increased enzymes. Liver biopsy in the best way to look at the status of the liver histology but generally would not be recommended in cases of mild elevation of enzymes that are fluctuating such as yours with other signs or symptoms. KH



Previous
33 week pregnant and so worried
Next
H. Pylori, can i stop haart ?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement